Maine, 2013Flash Flooding in Maine, June 26, 2013
June 26, 2013 · NWS GYX · 3 events in 2 counties and zones
A slow moving cold front was the focus for thunderstorms producing very heavy rainfall on the afternoon of June 26th. Numerous road washouts and flooding were reported in Franklin and Somerset Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front was the focus for thunderstorms producing very heavy rainfall on the afternoon of June 26th. Numerous road washouts and flooding were reported in Franklin and Somerset Counties. Damage estimates topped 175,000.00 in the two counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 26, 10:51 AM EST, 54 minutes earlier.
Area forecast discussion, Jun 26, 10:51 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1151 AM EDT WED JUN 26 2013
.SYNOPSIS...
A COLD FRONT WILL SAG SLOWLY SOUTHWARD ACROSS THE AREA LATER TODAY
AND TONIGHT BEFORE STALLING TO OUR SOUTH FOR THURSDAY. THIS FRONT
AND THE WARM HUMID AIRMASS CURRENTLY ACROSS THE AREA COULD PRODUCE
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS, HAIL, FREQUENT LIGHTNING
AND VERY HEAVY RAIN TODAY. THE FRONT WILL SLOWLY PUSH BACK TOWARD
THE NORTH THURSDAY NIGHT INTO FRIDAY AND PERHAPS PROVIDE A FOCUS
FOR ADDITIONAL HEAVY RAINFALL. A CONTINUED WET PATTERN IS EXPECTED
INTO EARLY NEXT WEEK WITH BOUTS OF SHOWERS AND STORMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1130 AM...HAVE ISSUED A FF WATCH FOR THE MOUNTAIN AND FOOTHILL
REGIONS OF THE CWA...AS COMBINATION OF BACK DOOR COLD FRONT SLOWLY
PUSHING SW...WEAK WAVE ALOFT...LIGHT FLOW LOW TO MID LVL FLOW AND
VERY HUMID AIR MASS HAS COMBINED TO PRODUCE A HIGH ER POSSIBLE OF
TRAINING ECHOES TODAY...ESPECIALLY OVER THE TERRAIN. THIS HAS
ALREADY BEGUN IN WESTERN ME. OTHERWISE...THE SFC FRONT WILL
CONTINUE TO SLOWLY CREEP SW...CREATING A FAIRLY SHALLOW LYR OF
COOLER AIR. THIS FRONT WILL BE ENHANCED BY THE MARINE LYR ALONG
THE COAST...AND THE FRONT LOOKS TO SLOW ITS INLAND PROGRESS...BUT
MOVE DOWN TOWARD THE SW ME COAST DURING THIS AFTERNOON. STILL
LOOKING FOR SOME SEVERE POTENTIAL THIS AFTERNOON...AS SRN ZONES
WARM UP AND GENERATE DECENT INSTABILITY...AND THE COMBINATION OF
THAT WAVE AND THE FRONT ACT TO FOCUS THE LIFT ON SAID INSTABILITY.
PREV DISC...
AT 06Z...A WAVY FRONTAL BOUNDARY EXTENDED FROM NORTHERN MAINE
THROUGH THE OTTAWA VALLEY WITH SEVERAL WEAK WAVES SITUATED ALONG
IT. THE BOUNDARY WILL DROP SLOWLY SOUTH AND WEST ACROSS THE
FORECAST AREA TODAY. THE BOUNDARY...WEAK IMPULSES EMBEDDED IN THE
WEST-NORTHWEST FLOW...AND DAYTIME HEATING SHOULD PRODUCE ANOTHER
ROUND OF CONVECTION ACROSS THE REGION TODAY WITH SOME STORMS
PRODUCING STRONG WINDS AND HAIL. THE BEST POTENTIAL FOR STRONG
CONVECTION SHOULD BE OVER SOUTHERN AND WESTERN SECTIONS OF THE
FORECAST AREA TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE CONVECTION TAPERS TO SCATTERED SHOWERS THIS EVENING WITH LOSS
OF HEATING AND AS UPPER SUPPORTS EXITS THE AREA. WE'RE THEN LEFT
WITH LOW CLOUDS AND FOG FOR THE BALANCE OF THE NIGHT IN ONSHORE
FLOW TO THE NORTH OF THE FRONTAL BOUNDARY.
A QUIET DAY ON THURSDAY WITH SPOTTY SHOWERS AND PATCHY DRIZZLE FOR
MUCH OF THE DAY IN THE ONSHORE FLOW TO THE NORTH OF THE STALLED
FRONT. POPS THEN INCREASE BY LATE IN THE DAY IN DEVELOPING
OVERRUNNING PATTERN AS SURFACE LOW AND ASSOCIATED IMPULSE APPROACH
FROM THE UPPER MIDWEST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A WARM FRONT WILL ATTEMPT TO LIFT NORTHWARD THURSDAY NIGHT AS A
SHORT WAVE TROUGH AND ATTENDANT SFC LOW CENTER MOVES INTO UPSTATE
NY. THE WARM FRONT PROBABLY GET TO AROUND THE NH/MA BORDER BY 12Z
FRIDAY A SLOWLY PUSH ACROSS THE AREA DURING THE DAY AS LOW
PRESSURE LIFTS TOWARD SOUTHERN QUEBEC NEAR THE NY/VT BORDER.
THE MAIN THREAT WITH THE SETUP LOOKS TO BE HEAVY RAIN. ELEVATED
INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORMS THURSDAY NIGHT
INTO FRIDAY. THE NOSE OF AN ANOMALOUSLY STRONG LOW LEVEL JET
COUPLED WITH PWATS POSSIBLY EXCEEDING 1.75 INCHES OVERRUNS THE
COOLER BOUNDARY LAYER AIRMASS TO THE NORTH OF THE WARM FRONT.
THERE WILL LIKELY BE SOME UPSLOPE CONTRIBUTION IN THE WHITES AS
WELL BASED ON THE SOUTHERLY/SOUTHEASTERLY LOW JUST OFF THE DECK.
THEREFORE...THE INGREDIENTS SEEM TO BE THERE FOR A HEAVY
RAIN EVENT THURSDAY NIGHT INTO FRIDAY...DESPITE MODELS SHOWING
DIFFERING QPF SOLUTIONS. WILL HAVE TO KEEP AN EYE ON THIS AS A
FLASH FLOOD WATCH MAY BE NEEDED IF CONFIDENCE INCREASES IN A
HEAVY RAIN AXIS SETTING UP OVER THE CWA.
WE ATTEMPT TO DRY OUT FRIDAY AFTERNOON ALTHOUGH WITH CYCLONIC FLOW
ALOFT AND COOLING MID LEVEL TEMPS...SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE.
THE NEWS DOESN/T REALLY GET ANY BETTER FOR THE REST OF THE
EXTENDED FORECAST AS THIS FRONTAL SYSTEM APPEARS TO HANG UP OVER
OR VERY CLOSE TO THE AREA THROUGH EARLY NEXT WEEK. SHORT WAVE
SHOULD OCCASIONALLY MOVE OVERHEAD ALLOWING THE FRONT WILL WAFFLE
BACK AND FORTH A BIT...BUT BOUTS OF SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE PRETTY MUCH EVERYDAY...ESPECIALLY DURING THE AFTERNOON
HOURS.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH THURSDAY/...AREAS OF MVFR AND LCL IFR EARLY IN
FOG AND STRATUS THEN VFR WITH AREAS OF MVFR IN SHOWERS AND
THUNDERSTORMS. A FEW STORMS MAY BE SEVERE LATE TODAY. WIDESPREAD
MVFR WITH LCL IFR AGAIN TONIGHT IN FOG AND STRATUS. CONDITIONS
IMPROVE TO VFR THURSDAY WITH AREAS OF MVFR IN SCT SHOWERS AND
SPOTTY DRIZZLE.
LONG TERM...IFR OR LOWER EXPECTED IN LOW CLOUDS/SHOWERS/TSTMS
THURSDAY NIGHT INTO FRIDAY. SOME IMPROVEMENT IS FORESEEN FRIDAY
AFTERNOON AND NIGHT. THEREAFTER...BOUTS OF MVFR OR LOWER
CONDITIONS WILL BE POSSIBLE EACH DAY IN SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
SHORT TERM /THROUGH THURSDAY/...STRONG THUNDERSTORMS ARE POSSIBLE
LATE TODAY. VSBY RESTRICTIONS IN FOG AND HAZE ARE LIKELY THROUGH
THE PERIOD. OTHERWISE...WINDS AND SEAS SHOULD REMAIN BELOW SMALL
CRAFT ADVISORY LEVELS.
LONG TERM...SCA CONDITIONS...ESPECIALLY SEAS...ARE EXPECTED TO
DEVELOP FRIDAY AND LAST THROUGH EARLY NEXT WEEK...MAINLY ON THE
OCEAN WATERS. WINDS MAY BE AN ISSUE THURSDAY NIGHT INTO FRIDAY AS
THE LOW LEVEL JET STRENGTHENS...ALTHOUGH MIXING OVER THE COLD
WATERS SHOULD LIMIT WIND GUSTS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MEZ007>009-012>014.
NH...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NHZ001>004.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 26, 2:46 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
346 AM EDT WED JUN 26 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
346 AM EDT WED JUN 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT SLOWLY PASSING ACROSS THE REGION TODAY WILL LIKELY BE
THE FOCUS FOR SHOWERS AND THUNDERSTORMS...POSSIBLY AS EARLY AS
LATE MORNING. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE
HAIL AND GUSTY WINDS. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE HIGHEST THREAT FOR SEVERE WEATHER LOOKS TO BE ACROSS THE
SOUTHERN HALF OF NEW HAMPSHIRE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE POTENTIAL EXISTS FOR THUNDERSTORMS WITH HEAVY RAINFALL
THURSDAY NIGHT INTO FRIDAY IN ASSOCIATION WITH A WARM FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
ANZ150>154-270800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
346 AM EDT WED JUN 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE WATERS
TODAY...ESPECIALLY THE SOUTHERN MAINE WATERS. THE MAIN THREAT WILL
BE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Flash Flood, Franklin
- When
- June 26, 11:45 AM EST to 2:00 PM EST
- Where
- Franklin County, 1.2 mi NW of Phillips Raymond Arp to 3.14 mi E of Reeds
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 44.840, -70.370
Thunderstorms producing very heavy rainfall dropped 2 to 4 inches in less than three hours in the Phillips area of Franklin County. Bog Pond and Pinkham Hill Roads were undermined by running water. Scammon Road had one lane washed out. Fish Hatchery Road had 400 feet of pavement removed by rushing water.
Flash Flood, Franklin
- When
- June 26, 11:45 AM EST to 2:00 PM EST
- Where
- Franklin County, 1.2 mi NW of Avon Corner to 1.54 mi SE of Phillips
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.810, -70.270
Thunderstorms producing very heavy rain dropped 2 to 4 inches in less than 3 hours resulting in numerous reports of road washouts near Avon.
Flash Flood, Somerset
- When
- June 26, 1:15 PM EST to 4:15 PM EST
- Where
- Somerset County, 21.5 mi W of Caratunk to 22.3 mi S of Holeb
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 45.260, -70.420
Thunderstorms producing very heavy rainfall dropped 2 to 4 inches in less than 3 hours resulting in numerous road washouts northeast of Eustis. King and Bartlett Road was down to one lane in places. Severe damage was reported around Camera Ridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, June 26 to 27, 2013$533,000 · EF2 · 30 events
- Excessive Heat in Oklahoma, June 26 to 27, 201318 injured · 23 events
- Heat in Missouri, June 26 to 27, 20131 death · 5 events
- Lightning Strike in Florida, June 26, 20131 death · 1 event
- Flash Flooding and Hail in Illinois, June 26 to 27, 2013$2.0 million · 0.88 in hail · 4 events
- Tornado and Flash Flooding in Indiana, June 26 to 27, 2013$202,000 · EF1 · 9 events
- Tornado and Damaging Winds in Indiana, June 26, 2013$140,000 · EF1 · 6 events
- Hail and Damaging Winds in Virginia, June 26, 2013$257,000 · 1 in hail · 16 events
- Damaging Winds in Illinois, June 26, 2013$234,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, June 26, 2013$156,000 · 1 in hail · 7 events
- Flash Flood in Iowa, June 26, 2013$120,000 · 1 event
- Damaging Winds in North Carolina, June 26, 2013$60,000 · 54 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462108, 462111, 462118.